Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2017, 4:58 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2017, 4:58 PM CDT (21:58 UTC)
- Expired
- Sep 20, 2017, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS53 KARX 202158
SVRARX
WIC001-057-202230-
/O.NEW.KARX.SV.W.0183.170920T2158Z-170920T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
458 PM CDT WED SEP 20 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
North central Juneau County in central Wisconsin...
Northwestern Adams County in central Wisconsin...
* Until 530 PM CDT
* At 457 PM CDT, a severe thunderstorm was located near New Rome, or
15 miles southwest of Wisconsin Rapids, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Rome around 510 PM CDT.
Other locations impacted by this severe thunderstorm include New
Miner, Lake Arrowhead, Sprague and Lake Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 8981 4413 9014 4419 9017 4425 9007
4425 8974
TIME...MOT...LOC 2157Z 231DEG 29KT 4421 9002
HAIL...1.50IN
WIND...60MPH
$$
Hollan3 follow-up statements
411
WWUS53 KARX 202211
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
511 PM CDT WED SEP 20 2017
WIC001-057-202230-
/O.CON.KARX.SV.W.0183.000000T0000Z-170920T2230Z/
Juneau WI-Adams WI-
511 PM CDT WED SEP 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL JUNEAU AND NORTH CENTRAL ADAMS COUNTIES...
At 510 PM CDT, a severe thunderstorm was located near New Rome, or 9
miles south of Wisconsin Rapids, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
north central Juneau and north central Adams Counties, including the
following locations: Lake Arrowhead and Lake Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4417 8993 4420 8994 4425 8998 4425 8974
4419 8981
TIME...MOT...LOC 2210Z 245DEG 37KT 4426 8983
HAIL...1.50IN
WIND...60MPH
$$
Hollan270
WWUS53 KARX 202216
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
516 PM CDT WED SEP 20 2017
WIC057-202225-
/O.CAN.KARX.SV.W.0183.000000T0000Z-170920T2230Z/
Juneau WI-
516 PM CDT WED SEP 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUNEAU COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4419 8981 4417 8992 4418 8993 4418 8990
4419 8991 4419 8993 4420 8991 4422 8993
4422 8991 4423 8991 4423 8989 4424 8990
4425 8990 4425 8974
TIME...MOT...LOC 2215Z 245DEG 37KT 4428 8976
$$
WIC001-202230-
/O.CON.KARX.SV.W.0183.000000T0000Z-170920T2230Z/
Adams WI-
516 PM CDT WED SEP 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL ADAMS COUNTY...
At 515 PM CDT, a severe thunderstorm was located near Lake Wazeecha,
or 8 miles southeast of Wisconsin Rapids, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
north central Adams County, including the following locations: Lake
Arrowhead and Lake Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 8981 4417 8992 4418 8993 4418 8990
4419 8991 4419 8993 4420 8991 4422 8993
4422 8991 4423 8991 4423 8989 4424 8990
4425 8990 4425 8974
TIME...MOT...LOC 2215Z 245DEG 37KT 4428 8976
HAIL...1.25IN
WIND...60MPH
$$
Hollan063
WWUS53 KARX 202223
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
523 PM CDT WED SEP 20 2017
WIC001-202232-
/O.EXP.KARX.SV.W.0183.000000T0000Z-170920T2230Z/
Adams WI-
523 PM CDT WED SEP 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ADAMS COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4419 8981 4417 8992 4418 8993 4418 8990
4419 8991 4419 8993 4420 8991 4422 8993
4422 8991 4423 8991 4423 8989 4424 8990
4425 8990 4425 8974
TIME...MOT...LOC 2222Z 231DEG 29KT 4431 8970
$$
HollanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 20, 2:30 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Wed Sep 20 2017 .SHORT TERM...(This evening through Thursday Night) Issued at 230 PM CDT Wed Sep 20 2017 Monitoring the cold front as it shifts east this afternoon and evening. A very stout cap exists at about 800mb ahead of the front and convective initiation even on the front will battle this somewhat. MLCAPE values are growing into the 2000 J/Kg range ahead of the front as dewpoints rise to 70F. Wind shear has become a bit more impressive now as 50kt flags at 3km are showing up on KARX radar and 0-3km Bulk Shear is in the 40 kt range...pretty favorable for bowing segments and damaging winds. Bottom line is convective development is expected on the front. Severe storm window is 4-8 pm, mainly south and east of La Crosse, with damaging winds the main threat. A slightly later time may occur with stronger cap in place. Some discussion about the front slowing and lagging in the southern forecast area did occur, although CAMS over past couple hours have become a bit more progressive. The cold front will only make it south to about Interstate 80 tonight before the model consensus beings it north again as a warm front as ridge builds. Early morning stratus may be found near the front. There is moderate low-level moisture transport convergence working north Thursday, however, it appears this will work to moisten the layer, but below a sizable mid-level cap around 700mb. Have decided to keep it dry, following model consensus on Thursday as front shifts through. .LONG TERM...(Thursday night through Wednesday) Issued at 230 PM CDT Wed Sep 20 2017 The low-level moisture transport convergence continues to migrate north through the evening Thursday, into nrn WI and nrn MN. The entire forecast area should be back in dewpoints in the 65-70F range with southerly flow through at least Saturday Night. Friday through Saturday...The heat is on. Have kept close to the previous forecast highs for temperatures Friday-Saturday. This will be a hot weekend for later September. The forecast highs and low-level temperatures are very similar to those seen on Sep 14/15. Current forecast has heat index values in the 95-100F range on Friday and in the middle 90s for Saturday. Will increase the heat messaging across our services to raise awareness. There will a great amount of convective activity to the west as the synoptic front stalls over central MN. It is potentially a Maddox synoptic frontal flash flood scenario with multiple rounds of training rain there starting Saturday night. It appears this will mainly stay to the west of the forecast area. Saturday night through Wednesday... The warm weather will continue for the beginning of this period, with 925 mb temperatures in the 24-26C range leading to highs in the upper 80s for much of the area. Guidance suggests some showers/storms associated with a surface boundary draped southwest to northeast across Minnesota could clip the very northwest edge of the forecast area on Sunday. However, models have trended slower with the eastward advancement of this front, so precip could hold off until Sunday night into Monday. The boundary and a low pressure system will slowly move through the area, providing shower/storm chances through at least Tuesday. The 20.12Z GFS is a bit faster, ending the precip by Tuesday evening, while the 20.00Z ECMWF keeps precip in the area until Wednesday morning. Both models are then in general agreement with a trough axis and much cooler air moving into the area at the end of the period, with highs in the 60s for Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1253 PM CDT Wed Sep 20 2017 A band of BKN to OVC clouds associated with a surface cold front will move eastward across the region this afternoon. MVFR ceilings have been observed at KRST. At KLSE, however, ceilings should remain just slightly above 3000 ft. Skies should begin to clear at KRST after 20.19Z while winds switch from southwest to northwest at 10 kt, with gusts to 15-20 kt. As the cold front moves through KLSE, a line of scattered TSRA is expected to develop. This development may occur over or just east of KLSE, so introduced a period of VCTS from 20.21Z to 20.23Z. As the cold front moves off to the east this evening, expect clear skies and lighter winds at both TAF sites. Cannot rule out development of BR or FG at KLSE overnight, but with drier air moving in it seems more unlikely. The potential for BR or FG will likely depend on if KLSE receives any rain this afternoon. The cold front is forecast to stall south of the area tonight. Model guidance suggests the development of an MVFR stratus deck just south of the TAF sites. If these clouds do develop, it remains uncertain if or when they would move over the TAF sites. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Baumgardt LONG TERM...Baumgardt AVIATION...Hollan
Hazardous weather outlook, Sep 20, 1:46 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 146 PM CDT Wed Sep 20 2017 IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061- 211200- Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 146 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Scattered storms are expected to develop and slowly shift east this afternoon and evening, mainly near and east of the Mississippi River. A few storms may be strong to severe from 4 to 8 PM, capable of damaging winds and isolated large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Sunday through Tuesday. It is too early to discern if there is any severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over central and southwest Wisconsin later this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-211200- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Buffalo-Trempealeau- 146 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of western Wisconsin...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible Sunday into Tuesday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Hollan
In the hours before
Special weather statement, Sep 20, 3:12 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT WED SEP 20 2017
WIZ042-043-202045-
Juneau-Monroe-
312 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUNEAU AND
EASTERN MONROE COUNTIES...
At 311 PM CDT, a strong thunderstorm was located near Tomah, moving
northeast at 40 mph.
Half inch hail is possible with this storm, along with dangerous
lightning.
If you are outdoors in Shennington, Tomah, and Oakdale, move indoors
until this storm passes.
LAT...LON 4412 8998 4413 9000 4412 9001 4410 9001
4410 9002 4409 9003 4405 9002 4383 9047
4397 9063 4413 9035 4425 9012
TIME...MOT...LOC 2011Z 230DEG 34KT 4396 9047
SheaLocal storm report, Sep 20, 3:54 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 W CUTLER 44.03N 90.27W
09/20/2017 M0.88 INCH JUNEAU WI TRAINED SPOTTER
&&
TMSLocal storm report, Sep 20, 4:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 WNW NECEDAH 44.03N 90.11W
09/20/2017 E1.00 INCH JUNEAU WI OTHER FEDERAL
REPORTED AT W6895 20TH ST W, NECEDAH, WI ,
NECEDAH WILDLIFE REFUGE.
&&
TMSLocal storm report, Sep 20, 4:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 N NECEDAH 44.07N 90.07W
09/20/2017 E0.75 INCH JUNEAU WI PUBLIC
&&
AJSpecial weather statement, Sep 20, 4:29 PM CDT, 29 minutes before
Special Weather Statement National Weather Service La Crosse WI 429 PM CDT Wed Sep 20 2017 IAZ010-011-019-029-030-MNZ096-WIZ042>044-053-054-202330- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-Monroe- Juneau-Adams-Vernon-Crawford- Including the cities of Decorah, Waukon, New Hampton, Oelwein, Elkader, Caledonia, Sparta, Tomah, Mauston, Friendship, Viroqua, and Prairie Du Chien 429 PM CDT Wed Sep 20 2017 ...Scattered Strong Storms Expected Through Early Evening... A cold front will shift through the area over the next several hours. Scattered showers and thunderstorms will accompany the front and a few of those could be strong, possibly severe. The strongest storms could produce quarter-sized hail and damaging wind gusts over 50 mph. If storms approach your area, seek shelter in a sturdy structure until it passes. The storms will push east in the early evening, ending the threat. baumgardt
Local storm report, Sep 20, 4:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
441 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 W STRONGS PRAIRIE 44.07N 90.01W
09/20/2017 E1.50 INCH ADAMS WI PUBLIC
RELAYED BY MEDIA.
&&
TMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:12 PM CDT | Special Weather Statement | ARX | Juneau | 33 min |
| Sep 20, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
| Sep 20, 4:37 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 23 min |
| Sep 20, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 44 min |
| Sep 20, 6:36 PM CDT | Areal Flood Advisory | ARX | Adams, Juneau | 114 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.